Journals / Turkish Journal of Medical Sciences / 2016 / Cilt: 46 - Sayı: 3

Evaluation of the gastrointestinal findings of nodulocystic acnepatients during systemic isotretinoin therapy

Pages
820–824
Publication Date
2022-11-05
DOI
—
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

Dermatologists and gastroenterologists must keep in mind that, as well as known laboratory findings like hypertriglyceridemia and elevated liver function tests, systemic isotretinoin therapy may also cause significant clinical gastrointestinal findings.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Background/aim: Systemic isotretinoin treatment is an effective treatment modality for nodulocystic acne, the clinical use of which has been associated with reports of adverse events.
📊
Key Findings & Data:Results: We recorded a significant elevation in liver function tests and lipid profiles of the patients, the most prominent elevation being in plasma triglyceride concentrations.
💡
Conclusion & Impact:Dermatologists and gastroenterologists must keep in mind that, as well as known laboratory findings like hypertriglyceridemia and elevated liver function tests, systemic isotretinoin therapy may also cause significant clinical gastrointestinal findings.
🔬Design:Research Article
📍Scope:Comprehensive Sample
⚙️Variables:Domain Parameters

Abstract

Background/aim: Systemic isotretinoin treatment is an effective treatment modality for nodulocystic acne, the clinical use of which has been associated with reports of adverse events. We conducted a prospective study with the aim of determining the possible gastrointestinal and laboratory findings of nodulocystic acne patients during systemic isotretinoin treatment. Materials and methods: Seventy patients with nodulocystic acne completed the study. During the monthly follow-up visits, liver function tests and lipid profiles of the patients were evaluated and gastrointestinal system complaints were examined. Results: We recorded a significant elevation in liver function tests and lipid profiles of the patients, the most prominent elevation being in plasma triglyceride concentrations. We observed that nausea, dyspepsia, abdominal pain, and diarrhea were the rare gastrointestinal symptoms encountered during systemic isotretinoin therapy. Constipation and anorectal bleeding were relatively more common symptoms and there seemed to be a relation between these two symptoms. Conclusion: Our study is the first to analyze the gastrointestinal findings of patients during systemic isotretinoin treatment. Dermatologists and gastroenterologists must keep in mind that, as well as known laboratory findings like hypertriglyceridemia and elevated liver function tests, systemic isotretinoin therapy may also cause significant clinical gastrointestinal findings.

🔖

Cite This Article

ÖZKAN, S., ONAN, D. T., SAMSAR, U., ARTÜZ, R. F., ALLI, N., TANTOĞLU, B. H., KÖSEOĞLU, H. T. (2022). Evaluation of the gastrointestinal findings of nodulocystic acnepatients during systemic isotretinoin therapy. Turkish Journal of Medical Sciences, Cilt: 46 - Sayı: 3, 820–824. https://ajindex.com/articles/610877

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (18)

  1. Williams HC, Dellavalle RP, Garner S. Acne vulgaris. Lancet 2012; 379: 361-372
  2. Thielitz A, Krautheim A, Gollnick H. Update in retinoid therapy of acne. Dermatol Ther 2006; 19: 272-279
  3. McLane J. Analysis of common side effects of isotretinoin. J Am Acad Dermatol 2001; 45: 188-194
  4. Bigby M, Stern RS. Adverse reactions to isotretinoin. A report from the Adverse Drug Reaction Reporting System. J Am Acad Dermatol 1988; 18: 543-552
  5. Ellis CN, Krach KJ. Uses and complications of isotretinoin therapy. J Am Acad Dermatol 2001; 45: 150-157
  6. Maddrey WC. Drug-induced hepatotoxicity: 2005. J Clin Gastroenterol 2005; 39: 83-89
  7. Staels B. Regulation of lipid and lipoprotein metabolism by retinoids. J Am Acad Dermatol 2001; 45: 158-167
  8. Kaymak Y, İlter N. The results and side effects of systemic isotretinoin treatment in 100 patients with acne vulgaris. Dermatol Nurs 2006; 18: 576-580
  9. Polat M, Öztaş P, İlhan MN, Allı N. Clinical side-effects and results of systemic isotretinoin treatment in patients with nodulocystic acne. Türkiye Klinikleri J Dermatol 2008; 18: 72- 76
  10. Brodin MB. Inflammatory bowel disease and isotretinoin. J Am Acad Dermatol 1986; 14: 843
  11. Shale M, Kaplan GG, Panaccione R, Ghosh S. Isotretinoin and intestinal inflammation: what gastroenterologists need to know. Gut 2009; 58: 737-741
  12. Papageorgiou NP, Altman A, Shoenfeld Y. Inflammatory bowel disease: adverse effect of isotretinoin. Isr Med Assoc J 2009; 11: 505-506
  13. Papaconstantinou I, Stefanopoulos A, Papailia A, Zeglinas C, Georgopoulos I, Michopoulos S. Isotretinoin and ulcerative colitis: a case report and review of the literature. World J Gastrointest Surg. 2014; 6: 142-145
  14. Dubeau MF, Iacucci M, Beck PL, Moran GW, Kaplan GG, Ghosh S, Panaccione R. Drug-induced inflammatory bowel disease and IBD-like conditions. Inflamm Bowel Dis 2013; 19: 445-456
  15. Reddy D, Siegel CA, Sands BE, Kane S. Possible association between isotretinoin and inflammatory bowel disease. Am J Gastroenterol 2006; 101: 1569-1573
  16. Crockett SD, Gulati A, Sandler RS, Kappelman MD. A causal association between isotretinoin and inflammatory bowel disease has yet to be established. Am J Gastroenterol 2009; 104: 2387-2393
  17. Crockett SD, Porter CQ, Martin CF, Sandler RS, Kappelman MD. Isotretinoin use and the risk of inflammatory bowel disease: a case-control study. Am J Gastroenterol 2010; 105: 1986-1993
  18. Bernstein CN, Nugent Z, Longobardi T, Blanchard JF. Isotretinoin is